Ask your doctor

So there I was sitting on a metal stool in the examination room for over 30 minutes waiting for the doctor to come in and this is after sitting in the waiting room for about two hours.  I hadn’t seen any physician assistants or nurses or any other doctors running around like they were in the middle of an emergency so I just sat there slowly burning about the delay (this is at 10:30 in the morning so I could only imagine how backed up it would be in the afternoon).  Why was this taking so long? What was causing the backup? The other people in the waiting room didn’t look that sick to me.

Finally Dr. Walters came in, went though his canned pleasantries while he looked at my chart and then asked me how I had sprained my left hand.  I told him I had slipped on an icy sidewalk and jammed my hand against a tree.  Nothing much to it, he gave me some instructions but I can’t remember if it was cold and then hot or hot and then cold or no hot or no cold but I’m pretty sure it was one of those so I’ll just look it up on Google.

When he stood up he told me to try to use my right hand for lifting and then he asked, “Do you have any questions?”

“Yes, Doctor, I do. Is Lipitor right for me? How about Allergan? I want to ask you about Treximet and Celebrex.  Will Alphagan work for me?  What’s your opinion of Claritin?  Is Glucophage a medicine which might work and how about Lanoxin? Should I try Premarin? Do you ever prescribe Provasic? Should Cymbalta, Enbrel or Crestor be part of my good health program?”

The doctor rolled his eyes, looked at his watch, and raised his hand as I continued to ask about drugs I had seen on TV and then he went over to his desk and pulled out a sheet showing that for some of the drugs I had asked about there are side effects which may include a loss of hearing, dizziness, constipation,  diarrhea, loss of motor skills, stroke, loss of appetite, increase in appetite, dry cough, memory loss, acne, runny nose, dry mouth, blurry vision, abdominal cramps, swelling of the feet and hands, depression, liver damage, hair loss, enlarged breasts in men, death, facial hair on women, severe itching, problems during menopause or an enlarged prostate.

Dr. Walters said he is spending more and more time with patients who come in with these types of questions and then he said that he wanted to start a treatment regimen which would be best for me.  He suggested that I consider recording my TV programs and then watch the shows later when I would be able to fast forward through the pharmaceutical commercials which seem to be causing my concerns and questions.

“Is a DVR right for me, Doctor?” I asked.

“Ask your cable provider.” 

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s